Search PubMed⌕ Search

Biomedical subjects

B H Stricker

Publications and source records attributed to B H Stricker.

At least 145 records · Page 8Linked to original sources

Transmural myocardial infarction with sumatriptan.

For sumatriptan, tightness in the chest caused by an unknown mechanism has been reported in 3-5% of users. We describe a 47-year-old woman with an acute myocardial infarction after administration of sumatriptan 6 mg subcutaneously for cluster headache. The patient had no history of underlying ischaemic heart disease or Prinzmetal's angina. She recovered without complications.

Cluster Headache↗

[Risk of hemorrhage with the use of fluoxetine (Prozac) or fluvoxamine (Fevarin)].

Fluoxetine (Prozac) and fluvoxamine (Fevarin) are nontricyclic serotonin (5-hydroxytryptamine) reuptake inhibitors prescribed for the treatment of depression. Since these drugs block serotonin reuptake in platelets also, they might under certain conditions lead to clinically significant platelet dysfunction. Four patients are described who developed bleeding during treatment with either fluoxetine or fluvoxamine.

Adult↗

[Bronchospasm, apnea and heart arrest following dipyridamole perfusion scintigraphy].

The occurrence of fatal respiratory insufficiency following dipyridamole-thallium imaging is described. The patient, a 67-year-old man, had a history of chronic obstructive lung disease. Since patients with a history of chronic obstructive lung disease have an increased risk of developing bronchospasm after dipyridamole infusion, it is advised to be cautious in performing dipyridamole-thallium imaging in these patients. Dobutamine may be an acceptable alternative to dipyridamole in these patients.

Aged↗

[Liver damage during administration of itraconazole (Trisporal)].

Three case histories are described of patients, two women aged 62 and 57 and a man aged 75 years, who developed symptomatic hepatic injury five to six weeks after starting itraconazole treatment. In two of them the biochemical pattern of liver injury was cholestatic. Other causes of hepatic injury were excluded. Monitoring serum liver enzymes is advisable in patients treated with itraconazole for one month or longer.

Aged↗

A population based case-cohort study of drug-induced anaphylaxis.

1. In order to determine the risk of anaphylaxis as an adverse reaction to drugs, a case-cohort study was performed. Cases consisted of all admissions in 1987 and 1988 to all Dutch hospitals with anaphylaxis as the principal diagnosis, and a random sample of admissions with related symptoms. Hospital discharge summaries were classified according to probability to anaphylaxis by a blinded Audit Committee. Of admissions classified as probable or possible anaphylaxis, the causative agent was assessed. The reference cohort consisted of all persons in the catchment area of a sample of pharmacies in The Netherlands, in the period between January 1, 1987 and December 31, 1988. 2. Out of 934 admissions, discharge summaries on 811 admissions were received, of which 727 contained enough clinical details. Out of 727, 391 were classified as probable or possible anaphylaxis. In 336 of these 391, anaphylaxis was reason for admission. This group consisted of 158 men and 178 women. Drug-induced anaphylaxis occurred in 107 patients. 3. Drug-induced anaphylaxis was most frequently caused by penicillins, analgesics and non-steroidal antiinflammatory drugs (NSAID) with the highest point estimate of the risk relative to all other drugs of 10.7, 6.9 and 3.7 respectively. 4. In the cases of probable anaphylaxis, the risk of anaphylaxis to glafenine relative to all other drugs was 167.7 in 1987 (95%-CI: 63.0-446.4) and 128.6 in 1988 (95%-CI: 50.4-328.5), to amoxycillin 15.2 in 1987 (95%-CI: 5.0-46.0) and 4.4 in 1988 (95%-CI: 1.03-18.9) and to diclofenac 6.1 in 1988 (95%-CI: 1.4-26.1).(ABSTRACT TRUNCATED AT 250 WORDS)

Adolescent↗

[Loss of taste sensation in terbinafine administration].

Terbinafine is a new antifungal agent for oral treatment of dermatomycosis. Seven patients are reported who developed taste loss after treatment with terbinafine. In four of them, taste loss was complete while one patient was still able to taste sweet products, and a second and third patient no longer tasted salty and sweet products, respectively. In all patients, the onset of the adverse reaction occurred 4-8 weeks after starting treatment. As far as known, taste loss is a transient effect which disappears within 3-6 weeks after discontinuation of terbinafine.

Adult↗

[Fever caused by neuroleptics].

If fever arises in patients using neuroleptic drugs, it is possible that the fever is an adverse reaction to the drug. Two cases are reported of patients who developed fever to neuroleptic agents. In one patient it probably concerned a reaction to the solvent of the sustained-action preparation of the drug. The other patient developed fever probably as part of the neuroleptic malignant syndrome.

Adult↗

[Chest pain due to sumatriptan].

Since the registration of sumatriptan (Imigran) in May 1991, the Netherlands Centre for Monitoring of Adverse Reactions to Drugs received 13 reports of substernal chest tightness or pain attributed to its use. These concerned 11 women and two men with an average age of 41 years, who developed angina-like symptoms mostly within one hour after oral or subcutaneous administration. Electrocardiography (in three patients) and echocardiography (in one patient), performed after resolution of the symptoms, were normal. With the exception of one patient, none had experienced such symptoms before. Although sumatriptan is an effective anti-migrainous drug, cautious use is strongly advised. Sumatriptan is contraindicated in patients with coronary artery disease or variant angina pectoris.

Adult↗

[Serious psychological side effect in children taking high doses of deptropine].

Since 1986 the Netherlands Centre for Monitoring of Adverse Reactions to Drugs has received 16 reports concerning psychic effects attributed to the use of deptropine citrate (Brontine) in children ranging from one to ten years of age. Within 1 to 3 days after starting treatment with a daily dose of 0.6-3 mg, hallucinations appeared in 7 children, aggressive behaviour and/or agitation in 6 children, ataxia in 2 children, and anxiety in 1 child. In none of these cases could another cause be found. In one patient symptoms persisted during the whole 15-month period of treatment. All patients recovered rapidly after discontinuation of deptropine citrate. As it probably concerns a dose-dependent effect and because most patients had been prescribed a daily dose of 0.06 mg/kg body weight, it is strongly advised to exceed the recommended daily dose of 0.03 mg/kg body weight as little as possible.

Aggression↗

[Post-asphyctic encephalopathy of the neonate following administration of nalbuphine during childbirth].

After an intramuscular injection of nalbuphine during parturition a foetal bradycardia of 30-40 beats/minute developed, which normalised after an intravenous maternal injection of naloxone. Because the cardiotocography did not show variability after the event, a caesarean section was performed. Six months later the child still had a severe neurological disorder which was attributed to intrauterine asphyxia. Several authors published reports in which no relevant clinical problems were described after nalbuphine given during labour. Recently, however, four children have been described with bradycardia and respiratory depression after maternal intravenous and/or intramuscular injection of nalbuphine. Apparently, the use of nalbuphine during labour can cause foetal bradycardia, both after intravenous and after intramuscular administration. Great reserve is advised regarding use of nalbuphine for this indication. The antidote naloxone should be within reach.

Adult↗

Acitretin (Neotigason). A review of pharmacokinetics and teratogenicity and hypothesis on metabolic pathways.

Acitretin was introduced as a replacement for etretinate, the ethyl ester of acitretin. Acitretin is eliminated at a much faster rate than etretinate. Although both drugs are teratogens, the replacement was important especially as it allowed for a much shorter post-medication period in which pregnancy should be precluded. Recent findings showed the presence of etretinate in the plasma of acitretin-treated patients. This article gives a review of known metabolic pathways of the retinoids and tries to elucidate the possible conversion of acitretin into etretinate after acitretin ingestion.

Abnormalities, Drug-Induced↗